Colorado, 2006

Hail and Damaging Wind in Colorado, April 23, 2006

April 23, 2006 · NWS GLD · 10 events in 1 county or zone

9 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 23, 12:40 PM MST, 7 hours 56 minutes earlier.

Area forecast discussion, Apr 23, 12:40 PM MST, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT SUN APR 23 2006

.DISCUSSION...A LARGE MID/UPPER RIDGE CONTINUES ACROSS THE PLAINS
STATES WITH A CLOSED LOW OVER THE GREAT LAKES AREA AND ANOTHER
CLOSED LOW MOVING EASTWARD ACROSS SOUTHERN CALIFORNIA AND SOUTHERN
NEVADA.

AT THE SURFACE...LOW PRESSURE CONTINUES TO SLOWLY DEEPEN ACROSS
SOUTHWEST KANSAS WITH A WARM FRONT LOCATED ACROSS SOUTHERN
LOGAN/GOVE COUNTIES EXTENDING EASTWARD ACROSS KANSAS INTO MISSOURI.
THE DRY LINE ALSO APPEARS TO BE SHARPENING ALONG THE KANSAS/COLORADO
BORDER AREA SOUTH OF INTERSTATE 70. A STRONG LATE APRIL COLD FRONT
WAS SURGING SOUTH ACROSS EXTREME WESTERN SOUTH DAKOTA SOUTHWARD INTO
SOUTHERN WYOMING DURING THE LATE MORNING HOURS. THE CHALLENGE TONIGHT
WILL BE THUNDERSTORM COVERAGE ALONG/NORTH OF THE WARM FRONT AND
ADDITIONAL ACTIVITY DEVELOPING ALONG AND BEHIND SURGING COLD FRONT.

FRONTAL TIMING WILL ALSO BE A CONCERN...STRONG LEE TROUGH COMBINED
WITH SOUTHWEST MID LEVEL FLOW GENERALLY SLOWS THE SOUTHWARD PROGRESSION
OF COLD FRONTS ACROSS THE TRI-STATE AREA...HOWEVER DEEP MOIST
CONVECTION MAY ALLOW IT SURGE FASTER...SO RELUCTANT TO MAKE MAJOR
CHANGES TO TIMING OF THE NAM WHICH APPEARS IN REASONABLE AGREEMENT
WITH THE GFS SENDING THE FRONT THROUGH THE NORTHWEST ZONES AROUND
MIDNIGHT AND CLEARING THE SOUTHEAST ZONES AT OR SHORTLY AFTER 15Z.
RELUCTANT TO LOWER POPS AS WARM FRONTAL BOUNDARY REMAINS IN PLACE
THROUGH THE NIGHT AND STRONG COLD FRONT APPROACHES LATE IN THE
PERIOD. WILL ADJUST THE EVENING POPS BASED ON OBSERVATIONAL DATA
THIS AFTERNOON AND KEEP LIKELY MENTION ACROSS THE NORTH OVERNIGHT.

ON MONDAY...STRONG H85 CAA/OVERCAST SHOULD DAMPEN THE DIURNAL
CURVE...SOME LOCATIONS MAY REMAIN STEADY OR SLOWLY FALL BEHIND THE COLD
FRONT. NAM SUGGESTS WAA/305K ISENTROPIC LIFT ABOVE SHALLOW COOL
LAYER...ESPECIALLY ACROSS THE NORTH DURING THE DAY ON MONDAY WHILE
THE GFS IS MUCH WEAKER. RELUCTANT TO LOWER/REMOVE MENTION AT THIS
TIME AND KEEP THE HIGHEST POPS ACROSS THE NORTH/NORTHWEST WHERE
LARGE SCALE ASCENT IS STRONGEST. ANY LINGERING LIGHT RAIN WILL MIX
WITH AND CHANGE TO SNOW MONDAY EVENING FROM WEST TO EAST. BASED THE
PHASE CHANGE ON FORECAST LOWS WITH THE HIGHEST CONFIDENCE ACROSS THE
WEST/NORTHWEST WHERE TEMPERATURES ARE EXPECTED TO PLUNGE INTO THE
UPPER 20S. LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS TIME.

SUBSIDENCE WILL INCREASE DURING THE DAY ON TUESDAY WITH A MORNING
MENTION OF PRECIPITATION AND SOME CLEARING EXPECTED LATE IN THE
PERIOD. HIGHS SHOULD REBOUND INTO THE LOWER 50S. SURFACE HIGH
PRESSURE BUILDS EASTWARD ON WEDNESDAY AS H5 RIDGING DEVELOPS ACROSS
THE ROCKIES. WARMING TEMPERATURES ARE EXPECTED WITH LIGHT SOUTHERLY
FLOW BECOMING ESTABLISHED LATE IN THE PERIOD.

DAYS 4 THROUGH 7...ABOVE NORMAL TEMPERATURES ARE EXPECTED ON
THURSDAY WITH H5 RIDGING/LEE TROUGH ALLOWING A SOUTHWESTERLY LOW
LEVEL WIND COMPONENT ACROSS THE SOUTHERN ZONES. STILL PLENTY OF
UNCERTAINTY IN TIMING/LOCATION OF THE NEXT TROUGH MOVING VERY SLOWLY
ACROSS THE SOUTHWEST STATES...HOWEVER THERE IS MORE CONFIDENCE IN A
MORE SOUTHERN SOLUTION WITH THE TROUGH DAMPENING OUT WITH LITTLE OR
NO IMPACT ON THE CENTRAL HIGH PLAINS. A CLIPPER SYSTEM WILL DIVE
SOUTHEAST ACROSS THE GREAT LAKES ON FRIDAY SENDING A COLD FRONT
ACROSS THE AREA. THIS SHOULD ALLOW TEMPERATURES TO REMAIN CLOSER TO
CLIMATOLOGY WITH HIGHS RANGING FROM THE UPPER 60S TO MID 70S.

SATURDAY AND SUNDAY...MID/UPPER RIDGE AMPLIFIES ACROSS THE NORTHERN
ROCKIES WHILE THE CLIPPER SYSTEM BECOMES BETTER ORGANIZED ACROSS THE
GREAT LAKES AREA. THIS SHOULD LEAD TO QUIET WEATHER ACROSS THE
CENTRAL HIGH PLAINS WITH LIGHT WINDS AND SEASONABLE TEMPERATURES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

MCGUIRE
Hazardous weather outlook, Apr 23, 9:40 AM MST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SUN APR 23 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1140 AM CDT SUN APR 23 2006 /1040 AM MDT SUN APR 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW LEVEL MOISTURE INCREASED OVER THE TRI-STATE AREA THIS MORNING...BUT
A DRY LINE WAS DEVELOPING OVER EASTERN COLORADO. AS THE DRY LINE
MOVES EAST THROUGH THE AFTERNOON...IT WILL INTERACT WITH AN
INCREASINGLY UNSTABLE AIR MASS. MEANWHILE...A WARM FRONT WILL MOVE
SLOWLY NORTH...AND EXTEND FROM TRIBUNE TO HILL CITY KANSAS. BOTH
OF THESE FEATURES WILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT...ESPECIALLY
AFTER 4 PM CDT (3 PM MDT). THE BEST CHANCE OF SEVERE STORMS WILL
BE ALONG A LINE FROM HILL CITY TO TRIBUNE KANSAS. THE MAIN THREAT
WITH THESE STORMS WILL BE LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT RAIN WILL COMBINE WITH LIGHT SNOW MONDAY NIGHT OVER SOUTHWEST
NEBRASKA...PARTS OF EASTERN COLORADO...AND EXTREME NORTHWEST
KANSAS. SNOW AMOUNTS WILL BE LIGHT...BUT ROADS MAY BECOME SLICK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...MAINLY ACROSS
NORTHWEST KANSAS.

MENTZER

The radar

The Goodland radar (KGLD), 111 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yuma

When
April 23, 8:36 PM MST to 8:51 PM MST
Where
Yuma County, 9 mi S of Yuma
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -102.717

Hail lasted 15 minutes.

Hail, Yuma

When
April 23, 8:47 PM MST
Where
Yuma County, Yuma
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -102.717

Hail covered the ground.

Hail, Yuma

When
April 23, 8:50 PM MST
Where
Yuma County, 5 mi W of Joes
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -102.783

Hail, Yuma

When
April 23, 8:54 PM MST to 9:04 PM MST
Where
Yuma County, Joes
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -102.683

Hail lasted 10 minutes

Hail, Yuma

When
April 23, 8:55 PM MST
Where
Yuma County, 3 mi NW of Joes
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.683, -102.717

CoCoRaHS Report

Hail, Yuma

When
April 23, 9:02 PM MST
Where
Yuma County, Joes
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -102.683

Thunderstorm Wind, Yuma

When
April 23, 9:06 PM MST
Where
Yuma County, 4 mi S of Yuma
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
40.067, -102.717

Windows broken at home and tree limbs down along with power outages. Six inch hail depth on road.

Hail, Yuma

When
April 23, 10:04 PM MST
Where
Yuma County, 18 mi NE of Wray
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.267, -102.000

Hail, Yuma

When
April 23, 10:05 PM MST
Where
Yuma County, Idalia
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -102.300

Hail, Yuma

When
April 23, 10:10 PM MST
Where
Yuma County, 15 mi NNE of Wray
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.283, -102.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494939, 5494937, 5494938, 5494942, 5494940, 5494941, 5494943, 5494944, 5494945, 5494946.